SEARCH

SEARCH BY CITATION

Keywords:

  • Epilepsy;
  • Menstrual disorders;
  • Polycystic ovarian syndrome;
  • Valproate;
  • Drug-induced reproductive abnormalities

Summary: Purpose: To assess the association of long-term sodium valproate therapy with reproductive endocrine disorders in Indian women with generalized epilepsy.

Methods: Clinical parameters, ovarian morphology, and serum reproductive hormone concentrations were evaluated in 30 clinically normal and eumenorrheic reproductive age women with generalized epilepsy who were newly initiated on valproate. Longitudinal evaluations were done in 25 of these women after 1 year, and in some of them after 2 and 3 years of therapy.

Results: Of the 25 women who completed 1 year follow-up, we observed clinically relevant weight gain in 40%, hirsutism in 20%, menstrual abnormalities in 24%, polycystic ovaries (PCO) in 16%, polycystic ovarian syndrome (PCOS) in 20%, and a significant increase in mean serum testosterone (p = 0.046). A significant positive correlation existed between weight gain and the development of menstrual abnormalities (r = 0.66, p < 0.0001), hirsutism (r = 0.53, p = 0.006) and PCO (r = 0.51, p = 0.012). No correlation existed between weight change and serum reproductive hormonal changes. Yearly follow-up for next 2 years in some of these women revealed persistence of menstrual abnormalities, hirsutism and PCO, a significant linear increase in mean body weight, body mass index, and serum testosterone concentrations, and an increase in serum LH levels from second year onwards.

Limitations: Limitations include small sample size and a high dropout rate on follow-up.

Conclusions: Long-term valproate therapy in Indian women with generalized epilepsy is associated with development of hirsutism, significant weight gain, stable or progressive alterations in reproductive hormonal function, and ultimately a higher occurrence of PCOS.